Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm online and happy to answer your question today.
was your son examined by an ophthalmologist or an optometrist?
does he wear contact lenses/
He was examined by an optometrist I believe. She checked his vision, then but orange dye in his eyes to look for dust scratches, etc. They were clear. He does not wear contact lenses.
I see you have used visine...that just makes things worse....don't use it.
Is he still using eye drops? If so, what?
Okay. Right now he is on Lastacaft once a day for allergy eyes and systane ultra lubricant drops twice a day. He was on an antibiotic/steroid drop (Tobramhycin and Dexamethason) for about a week, but is off that now.
And you are correct....steroid eye drops have some fairly significant side effects and should only be used under direct MD supervision and, if possible, for a short time.
He was on them for about 9 days, 3 times a day. They cleared up the reddness very well, but it has come back since he got off them.
Lastacaft takes some time to kick in and, as such, really doesn't work well for an acute problem like your son has experienced, although it can be helpful in the long run with allergies.
He is on the Lastacaft due to a thick tear film and bumps on his eyes related to allergies. He has had allergy eye issues before, but they have never turned red like they are right now.
It sounds like he is getting pretty good care but I think he may have a couple of things going on at once. As such, all of them need to be treated at the same time.
The good news? I think we can get your son feeling better without steroid eye drops and expensive medications. :)
It sounds like your son is suffering from an anterior segment/tear film issue. Many times, for all sorts of reasons, the anterior surface of the eye starts to have difficulties. What can cause this? Well, there are a number of conditions but the most common are dry eyes, allergies and blepharitis....many times all three conditions act together to make you miserable. In order to solve your problem you need to address all of these issues at the same time.
What do you recommend? There is a children's optomologist in town I can take him to if necessary.
At his age I don't that that dryness is that major of and issue, but let me tell you a bit about all of these conditions.
When it comes to allergies it is almost impossible to pin down the offending agent(s) and, therefore, treatment needs to focus on controlling the symptoms. Dry eyes are very common (but not so much in a 9 year old as I said above) and can be improved by a stepwise series of therapies. First, the use of natural tears 4-6+ times/day to augment your natural tear production can be used. Using natural tears to sooth his eyes at this point is still a good ideas
He does take Zyrtec and Flonase for nasal allergies, and that may be contributing to his eye issues. I also have Bepreve and Allrex on hand from previous prescriptions if you think either of these would work better than the Lastacaft.
Blepharitis is a condition where glands in the eyelids are not functioning normally. They become plugged and instead of putting out their normal clear, oily secretions, they put out thick, toothpaste like gunk. You may not be able to see this “gunk” in his eyes, unless it is really bad, but it shows up clearly on slit lamp examination.
The best treatment for this condition daily lid scrubs combined with warm compresses. I like to use baby shampoo for lid scrubs. In the shower, have your son place the shampoo on hisindex fingers, close his eyes, raise his eyebrows (to stretch the skin on his eyelids) and scrub back and forth along his eyelashes for 3 to 5 minutes. The hot water in the shower helps to soften the plugged oils in the glands while the mechanical scrubbing with soapy fingers removes the oils. You might want to demonstrate this to him :)
Baby shampoo lid scrubs will also help to wash away allergens and stimulate tear production, thereby addressing all three of his issues. Remember, this is not an instant fix. While he is waiting for the lid scrubs to have affect he can use over the counter allergy pills such as Travist, dimetapp or Zyrtec...as your pediatrician for the correct dosage in kids.
Should his symptoms get worse, his vision become significantly affected or things just not get better in 3 weeks or so your son should have a complete eye examination by your local ophthalmologist to look for other, less common, causes of his symptoms. As you said before, a pediatric ophthalmologist would be best in his case.
Is there anything else you would like to discuss at this point or have all your questions been answered to your satisfaction?
No, you have been very helpful. Thanks.